MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INCISOR PLUS,ELITE, POWER-MINI DISP 2.9; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. INCISOR PLUS,ELITE, POWER-MINI DISP 2.9; SAW, POWERED, AND ACCESSORIES
Model Number 72201513
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/31/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the surgery the blade was making black powder when it was used.No patient injuries or significant delay reported.Back-up device was available to complete the surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported 2.9 incisor elite plus power-mini blades, used in treatment, were returned for evaluation.Two devices were returned in the same packaging making lot identification prohibitive.As a result the investigation will be placed in complaints c-0293011 and c-0293012.Visual assessment of sample (a) showed the inner and outer blade show a small area of debridement at their distal ends confirming the reported shedding.The outer blade is slightly bent.The adapter body shows significant cracking.Functional inspection was performed and the inner blade did not rotate freely within the outer blade, friction was felt in the unloaded condition.Visual assessment of sample (b) showed surface scoring of the inner and outer blade but no material debridement was observed.Functional inspection was performed and the inner blade rotated freely within the outer blade, no friction was felt in the unloaded condition.The reported ¿black powder¿ could not be confirmed on either blade, however the black substance described in these complaints is likely a combination of silicone and shedded material.Silicone is used during the manufacturing to improve lubricity and allow for friction free contact between the stainless steel inner and outer blades.The silicone lubricant based on testing performed by smith+nephew concluded that it does not pose any risk to patient safety.The condition of sample (a) indicates it was subjected to excessive side loading during use resulting in the observed shedding.Sample (b) showed no evidence of shedding.Per the device instructions for use under precautions ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.A review of the manufacturing and complaint records was performed for the reported lots, there were no indications that would suggest that the devices did not meet product specifications upon release into distribution.In conclusion: per the product evaluation, the root cause of the event was ¿likely a combination of silicone and shedded material¿ from the benign lubrication process and the findings indicative of ¿excessive side loading¿ during use, respectively.It could not be determined if there were non-biocompatible sst foreign bodies/shedded material retained in the wound; therefore, future patient impact such as local site irritation/corrosion and/or micro-motion of a possibly retained fb cannot be ruled out.No patient impact/harm was reported due to the minor surgical extension.No further medical assessment can be rendered at this time.

Brand Name
INCISOR PLUS,ELITE, POWER-MINI DISP 2.9
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9772692
Report Number1219602-2020-00451
Device Sequence Number2185787
Product Code HAB
UDI-Device Identifier03596010654458
UDI-Public03596010654458
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/15/2021
Device Model Number72201513
Device Catalogue Number72201513
Device Lot Number50759013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2020
Initial Date Received by Manufacturer 02/06/2020
Supplement Date Received by Manufacturer04/13/2020
Initial Report FDA Received Date03/01/2020
Supplement Report FDA Received Date04/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1